Alert archive / Texas / Wind Advisories in 2017
Wind Advisory 8, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Apr 5, 2017, 4:17 AM CDT for 18 counties in Texas. It took effect at Apr 5, 2017, 7:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 4:17 AM CDT (09:17 UTC)
- In effect from
- Apr 5, 2017, 7:00 AM CDT
- Expired
- Apr 5, 2017, 6:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2606 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602 WWUS74 KHGX 050917 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 417 AM CDT Wed Apr 5 2017 ...Wind Advisory Along The Coast Today... .Winds will become northwesterly and gusty in the wake of a cold front passage this morning, and will continue for much of the day Winds will be strongest along the coast, with sustained winds to around 25 mph and gusts of 30-35 mph. TXZ214-236>238-051730- /O.NEW.KHGX.WI.Y.0008.170405T1200Z-170405T2300Z/ Brazoria-Chambers-Galveston-Matagorda- Including the cities of Alvin, Anahuac, Angleton, Bay City, Freeport, Friendswood, Galveston, Lake Jackson, League City, Mont Belvieu, Palacios, Pearland, Texas City, and Winnie 417 AM CDT Wed Apr 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect until 6 PM CDT this evening. * EVENT...Strong, gusty northwesterly winds. Strongest winds will be along the Gulf coastline, sustained 25-30 mph and gusts 30-35 mph. * TIMING...Through early evening. * IMPACT...Unsecured light items could be tossed about by these winds. Drivers on roads should be prepared for cross-winds, strongest on roads parallel to the shoreline. Drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$
2 follow-up statements
943 WWUS74 KHGX 051439 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 939 AM CDT Wed Apr 5 2017 ...Wind Advisory Along The Coast Today... .Winds will become northwesterly and gusty in the wake of a cold front passage this morning, and will continue for much of the day Winds will be strongest along the coast and along western zones of the forecast area, with sustained winds to around 25 mph and gusts of 30-35 mph. TXZ195>198-210>212-226-227-235-052245- /O.EXA.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/ Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Jackson-Waller- Washington-Wharton- Including the cities of Bellville, Brenham, Brookshire, Bryan, Caldwell, College Station, Columbus, Eagle Lake, Edna, El Campo, Hempstead, Lake Somerville, Missouri City, Navasota, Pierce, Prairie View, Richmond, Rosenberg, Sealy, Sugar Land, Weimar, and Wharton 939 AM CDT Wed Apr 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect until 6 PM CDT this evening. * EVENT...Strong, gusty northwesterly winds. Strongest winds will be along the Gulf coastline, sustained 25-30 mph and gusts 30- 35 mph. * TIMING...Through early evening. * IMPACT...Unsecured light items could be tossed about by these winds. Drivers on roads should be prepared for cross-winds, strongest on roads parallel to the shoreline. Drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$ TXZ214-236>238-052245- /O.CON.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/ Brazoria-Chambers-Galveston-Matagorda- Including the cities of Alvin, Anahuac, Angleton, Bay City, Freeport, Friendswood, Galveston, Lake Jackson, League City, Mont Belvieu, Palacios, Pearland, Texas City, and Winnie 939 AM CDT Wed Apr 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * EVENT...Strong, gusty northwesterly winds. Strongest winds will be along the Gulf coastline, sustained 25-30 mph and gusts 30- 35 mph. * TIMING...Through early evening. * IMPACT...Unsecured light items could be tossed about by these winds. Drivers on roads should be prepared for cross-winds, strongest on roads parallel to the shoreline. Drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$
556 WWUS74 KHGX 051921 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 221 PM CDT Wed Apr 5 2017 ...Wind Advisory IN EFFECT... .Northwesterly winds will continue to be sustained around 25 mph with gusts between 30-35 mph for the rest of the day. TXZ176-177-199-213-052300- /O.EXA.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/ Harris-Madison-Montgomery-Walker- Including the cities of Conroe, Houston, Humble, Huntsville, Katy, Madisonville, Pasadena, The Woodlands, Tomball, and Willis 221 PM CDT Wed Apr 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect until 6 PM CDT this evening. * EVENT...Strong, gusty northwesterly winds. Strongest winds will be along the Gulf coastline, sustained 25-30 mph and gusts 30- 35 mph. * TIMING...Through early evening. * IMPACT...Unsecured light items could be tossed about by these winds. Drivers on roads should be prepared for cross-winds, strongest on roads parallel to the shoreline. Drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$ TXZ195>198-210>212-214-226-227-235>238-052300- /O.CON.KHGX.WI.Y.0008.000000T0000Z-170405T2300Z/ Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Jackson-Matagorda-Waller-Washington-Wharton- Including the cities of Alvin, Anahuac, Angleton, Bay City, Bellville, Brenham, Brookshire, Bryan, Caldwell, College Station, Columbus, Eagle Lake, Edna, El Campo, Freeport, Friendswood, Galveston, Hempstead, Lake Jackson, Lake Somerville, League City, Missouri City, Mont Belvieu, Navasota, Palacios, Pearland, Pierce, Prairie View, Richmond, Rosenberg, Sealy, Sugar Land, Texas City, Weimar, Wharton, and Winnie 221 PM CDT Wed Apr 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING... * EVENT...Strong, gusty northwesterly winds. Strongest winds will be along the Gulf coastline, sustained 25-30 mph and gusts 30- 35 mph. * TIMING...Through early evening. * IMPACT...Unsecured light items could be tossed about by these winds. Drivers on roads should be prepared for cross-winds, strongest on roads parallel to the shoreline. Drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 5, 3:52 AM CDT, 25 minutes earlier.
Area forecast discussion, Apr 5, 3:52 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
352 AM CDT Wed Apr 5 2017
.DISCUSSION...
A cold front is making its way through the area tonight, with
some generally light showers, but even a thunderstorm or two well
to the north of the Houston metro. Look for breezy conditions
behind the front tomorrow, followed by several days of cooler and
generally seasonable conditions. By the weekend, we'll start to
see a slow warming trend, with the next chance for rain coming
early next week.
.NEAR TERM [Through Today]...
The radar has been a little surprisingly active tonight,
particularly in Houston, Trinity, and Polk counties, which saw a
pretty decent thunderstorm move across in the overnight hours.
Dual pol radar even indicated some melting hail for a period, but
the 0.5 degree scan out there is about 15k feet above ground at
this point, and it seems unlikely there was anything but rain at
the surface. Otherwise along the front, we've struggled to get
anything more than isolated to scattered light showers, more in
keeping with expectations.
The front, currently about to hit the 610 beltway at 3:30am, will
continue to push southeastward through the day. Pressure rises
will result in some windy conditions through mid-day, and into the
afternoon, it looks like there will be enough mixing to tap into
the 25-35 knot winds just off the deck until the sun starts
dipping too low. While close to wind advisory thresholds west of
Houston, will keep the focus on the immediate coast where winds
will be strongest. If winds behind the front are stronger than
forecast, a short fused wind advisory may be needed farther
inland. Also, these winds, when combined with the influx of drier
post-frontal air, will elevate fire weather concerns in lighter
fuels. See the fire weather section below for more info on that.
Otherwise, look for skies to be sunny, and though a good 10-15
degrees cooler than yesterday, that will only knock us down to
around seasonal averages, and all around very pleasant.
.SHORT AND MEDIUM TERM [Tonight Through Sunday]...
Ridging throughout the column sets in behind this latest front,
keeping pleasant weather in place into the weekend. As the surface
high drifts east, look for onshore flow to return on Friday.
Along with the increasing heights aloft, we should see a gradual
warming trend, with highs across the area reaching back into the
80s and lows in the lower 60s this weekend.
Despite the generally wonderful appearance of the forecast,
humidity may be something to keep an eye on. Again, more on this
in the fire weather section below. This should be less of an issue
this weekend, as onshore flow will help boost boundary layer
moisture for those days.
.LONG TERM [Sunday Night Through Wednesday]...
As the next work week approaches, we'll look for the next big
change in weather. As yesterday, there's still significant
disagreement in the model guidance, but tonight is not quite as
wide a spread in the camps. The big picture idea of an upper
trough largely passing too far to our north to make a strong
direct impact remains. The GFS, which had stalled the front out
before reaching our area, now sees a shortwave trough come across
Texas to help support the front until it stalls out near the
coast. It stalls there for a bit, before a high drops into the
Mid-south, and finishes the frontal passage in a bit of a backdoor
manner on Thursday. Looking at GEFS plumes, there is similar
support, as several more members now bring in some light precip
and the ensemble mean is quite similar to the GFS op run.
Ultimately, this scenario is relatively similar to the Euro, but
the Euro brings in stronger vorticity on the southern shortwave,
and as a result is notably rainier. There are three GEFS members
that drop 1.5-2.5 inches of rain on Houston in the early to mid
week as well, so that model system is not totally blind to this
idea either. At this range, I'm focusing more on PoPs than QPF, so
confidence is increasing for rain Monday into Tuesday, with
potential for lingering rain as late as Wednesday before we dry
out late in the week. Stay tuned for more on our next potential
weathermaker.
&&
.AVIATION [06Z TAF Issuance]...
Low clouds streaming into the area from around the coast and cigs
becoming MVFR/IFR. Cold front still moving south and should catch
up with the dryline and the storms near the dryline before moving
into SETX. Adding VCSH to northern terminals for 3-6 hours as the
front moves through. Should see quick clearing behind the front
and by daybreak expect most sites to be back to VFR except near
the coast which should be the last to clear. Strong NW winds of
15-20knots will be common and gusts of 25-30kts looks quite
reasonable.
45
&&
.MARINE...
Strong northwest to north winds and building seas can be expected
today in the wake of a cold front that will move through the waters
early this morning. A small craft advisory is in effect, and winds
may briefly gust to gale force. North winds will gradually weaken
tonight and Thursday as high pressure settles over the state. Winds
will become east to southeast on Friday as the high moves off to the
east, then strengthen from the south to southeast over the weekend
when caution flags will probably be needed. 42
&&
.FIRE WEATHER...
The area will see elevated fire weather conditions today with strong
and gusty northwest to north winds (averaging around 15 to 25 mph)
and low humidities (upper 20s to lower 30s) in the wake of a cold
front. Humidities will be even lower on Thursday (lower to mid 20
inland and around 30 at the coast), but north winds will be much
weaker (only around 5 mph). 42
&&
.CLIMATE...
Shock of shocks, another warm record falls in Southeast Texas.
Yesterday it was the high for the City of Houston, tying the
record of 88 last reached in 1897. Needless to say, with cooler
temperatures behind the front, records for the next few days at
least are safe.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 74 47 76 49 79 / 0 0 0 0 0
Houston (IAH) 76 51 77 51 78 / 0 0 0 0 0
Galveston (GLS) 75 62 74 63 74 / 0 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 7 AM this morning to 6 PM CDT this evening
for the following zones:
Brazoria...Chambers...Galveston...Matagorda.
GM...Small Craft Advisory until 7 PM CDT this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...45
MARINE...42
FIRE WEATHER...42
CLIMATE...LuchsIn the hours before
Special weather statement, Apr 5, 1:52 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
152 AM CDT WED APR 5 2017
TXZ163-164-176-050715-
Madison TX-Houston TX-Trinity TX-
152 AM CDT WED APR 5 2017
...Thunderstorms moving across Houston County...
At 150 AM CDT, Doppler radar was tracking thunderstorms along a cold
front on a line extending from near Crockett to near Austonio.
Movement was east at 50 mph.
In addition to dangerous lightning, the strongest portion of these
storms may be capable of producing very small hail and possess
briefly gusty winds.
Locations impacted include...
Apple Springs, Groveton, Lovelady, Pennington and Centralia.
LAT...LON 3131 9490 3128 9488 3126 9490 3124 9487
3122 9486 3120 9486 3100 9513 3103 9543
3106 9543 3103 9547 3106 9574 3130 9540
3133 9490
TIME...MOT...LOC 0650Z 271DEG 45KT 3126 9541 3111 9562The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:52 AM CDT | Special Weather Statement | HGX | Trinity | 23 min |
| Apr 5, 3:53 PM CDT | Low Water Advisory | HGX | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.